Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Peri menopause and now bi monthly periods
avatar
Mitchhattingh posted:
I have been peri menopausal for about 2 years. My doctor put me on estrogen 2mg and progesterone. I was cruising along with no symptoms and a light period maybe for a day or two every 6 months. And the bam about 6 weeks ago I started having 3 - 4 day periods ever 2 weeks. I do suffer from depression and take anti depressants, I also have a lot of stress in my life. Anyone got any ideas. Frustrated!
Reply
 
avatar
mountainmom48 responded:
Since you are on antidepressants and they can sometimes be a contributing factor in hypothyroidism, I wonder if it might be in order to have some blood work done to rule in or out a thyroid disorder. Hypothyroidism can cause heavy periods. Additionally, perimenopausal symptoms are similar to thyroid disorders so its important to have regular labs to direct the protocol for treatment.

I hope you get relief soon!
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear Mitchhattingh: Mountainmom is correct, low thyroid can create abnormal bleeding patterns by interfering with regular ovulations. Multiple literature searches at the National Library of Medicine site on thyroid function and antidepressants did not yield any good citations on antidepressant caused hypothyroidism. Low thyroid levels have been linked to depression; thyroid hormones can be used as an adjunctive treatment with antidepressants. Lithium was the only psychiatric medication clearly linked to causing thyroid problems. So while it is always good to check thyroid it may not be the major culprit in your case.

You mentioned that you are currently perimenopausal. One of the hallmarks of this transition is variability in ovarian hormone levels. For example, as FSH levels rise that can actually increase estrogen production in the ovaries as multiple follicles are recruited. The amount of estrogen you are taking is not enough to completely suppress spontaneous ovary activity. You are taking less than half the amount used in a very low dose birth control pill. This is plenty to handle hot flashes, but not enough to prevent ovarian follicles from developing.

You did not mention the exact dose and regimen of progesterone you are using. It is also POSSIBLE that the extra bleeding is a result of needing additional progesterone to oppose the estrogen effects on your uterine lining. As you may have read, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) bring about shorter, lighter periods. It is also why women who miss ovulations (no progesterone produced) are at a greater risk for a too thick lining.

Finally, there are women who report increased breakthrough bleeding when under stress. These include women on and off hormonal medication. Alas, there are no published studies in the medical literature documenting this!

Bottom line, you really need to inform your GYN about the upswing in bleeding. They may want to make a change in your medication regimen, do an ultrasound to check the thickness of your uterine lining (this would visualize any ovarian cysts as well), or some other investigations. If indicated a TSH (thyroid blood test) could be ordered.

In Support,
Jane
 
avatar
Mitchhattingh replied to Jane Harrison Hohner, RN, RNP's response:
Thank you. That was very informative. I will make an appointment with my gynae
 
avatar
Mitchhattingh replied to mountainmom48's response:
Thank you


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
50 of 100 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.